Alert archive / Kentucky / Flash Flood Warnings in 2012
Flash Flood Warning 11, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 14, 2012, 1:17 PM CDT for Daviess County, Kentucky. It was in force for 88 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2012, 1:17 PM CDT (18:17 UTC)
- Expired
- Jul 14, 2012, 2:45 PM CDT
- In force
- 88 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Daviess County, KY
The radar
The Evansville,IN radar (KVWX), 78 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 1:24 PM CDT | FLASH FLOOD | Owensboro, KY | FLOODING OF SEVERAL ROADS AND LOW-LYING AREAS THAT DO NOT NORMALLY FLOOD. |
| Jul 14, 1:24 PM CDT | HEAVY RAIN 4.23 | Owensboro, KY | RAINFALL WAS MEASURED ON THE SOUTHWEST SIDE OF TOWN IN LESS THAN 2 HOURS. |
| Jul 14, 2:27 PM CDT | FLASH FLOOD | Owensboro, KY | OVER A FOOT OF WATER OVER PORTIONS OF TAMARACK ROAD IN DOWNTOWN OWENSBORO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1335 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
808
WGUS53 KPAH 141817
FFWPAH
KYC059-141945-
/O.NEW.KPAH.FF.W.0011.120714T1817Z-120714T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT SAT JUL 14 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAVIESS COUNTY IN NORTHWEST KENTUCKY...
* UNTIL 245 PM CDT.
* AROUND 1 PM...EMERGENCY MANAGEMENT OFFICIALS REPORTED SIGNIFICANT
STREET FLOODING IN OWENSBORO FROM SLOW MOVING THUNDERSTORMS.
SINCE THAT TIME...TORRENTIAL RAIN HAS CONTINUED. OVER TWO INCHES
FELL IN THE PAST HOUR.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH
TORRENTIAL RAIN WILL PERSIST OVER THE WARNED AREA THROUGH 2 PM.
ANOTHER ONE TO TWO INCHES OF RAIN IS LIKELY IN AN HOUR.
THIS FLASH FLOOD WARNING IS AN UPGRADE FROM THE FLOOD ADVISORY
THAT WAS IN EFFECT FOR DAVIESS COUNTY.
* LOCATIONS IN THE WARNED AREA INCLUDE...
OWENSBORO...ST. JOSEPH...STANLEY AND KNOTTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3763 8691 3762 8695 3757 8701 3768 8739
3774 8734 3778 8727 3778 8729 3785 8725
3784 8717 3779 8713 3779 8710 3782 8706
3789 8704 3791 8692 3788 8689
$$2 follow-up statements
003
WGUS73 KPAH 141832
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CDT SAT JUL 14 2012
KYC059-141945-
/O.CON.KPAH.FF.W.0011.000000T0000Z-120714T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS KY-
132 PM CDT SAT JUL 14 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
DAVIESS COUNTY IN NORTHWEST KENTUCKY...
AT 125 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED OVER OWENSBORO...
MOVING NORTHEAST AT 10 MPH.
EMERGENCY MANAGEMENT PERSONNEL REPORTED FLOODING IN AREAS THAT DONT
NORMALLY FLOOD...INCLUDING STREETS AND LOW LYING AREAS. A TRAINED
SPOTTER MEASURED 4.23 INCHES ON THE SOUTHWEST SIDE OF THE CITY OF
OWENSBORO IN LESS THAN TWO HOURS.
URBAN FLOODING WILL CONTINUE IN OWENSBORO UNTIL THE HEAVY RAIN ENDS.
OTHER LOCATIONS IN THE WARNED AREA INCLUDE STANLEY AND KNOTTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3763 8691 3762 8695 3757 8701 3768 8739
3774 8734 3778 8727 3778 8729 3785 8725
3784 8717 3779 8713 3779 8710 3782 8706
3789 8704 3791 8692 3788 8689
$$586
WGUS73 KPAH 141932
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT SAT JUL 14 2012
KYC059-141945-
/O.CON.KPAH.FF.W.0011.000000T0000Z-120714T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS KY-
232 PM CDT SAT JUL 14 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
DAVIESS COUNTY IN NORTHWEST KENTUCKY...
AT 227 PM CDT...THE PUBLIC REPORTED CONTINUED FLOODING FROM
THUNDERSTORMS THAT MOVED ACROSS DAVIESS COUNTY WITHIN THE PAST
COUPLE OF HOURS. TAMARACK ROAD IN DOWNTOWN OWENSBORO WAS REPORTED TO
HAVE OVER A FOOT OF WATER OVER IT IN SPOTS.
THE THUNDERSTORMS THAT PRODUCED THE FLASH FLOODING ARE MOVING NORTH
ACROSS THE OHIO RIVER. AS A RESULT...THE RAIN SHOULD GRADUALLY TAPER
OFF ACROSS THE COUNTY OVER THE NEXT 15 MINUTES...AND FLOOD WATERS
SHOULD RECEDE DURING THE AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3763 8691 3762 8695 3757 8701 3768 8739
3774 8734 3778 8727 3778 8729 3785 8725
3784 8717 3779 8713 3779 8710 3782 8706
3789 8704 3791 8692 3788 8689
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:24 AM CDT, 6 hours 53 minutes earlier.
Area forecast discussion, Jul 14, 6:24 AM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 624 AM CDT SAT JUL 14 2012 .UPDATE... ISSUED AT 348 AM CDT SAT JUL 14 2012 UPDATED THROUGH SUNRISE BASICALLY TO COVER SCT SHOWERS OCCURRING OVER SE MO AND ALONG THE OH/WABASH RIVER VALLEYS. ALSO...UPDATED AVIATION SECTION. PLEASE SEE BELOW. && .SHORT TERM...(TODAY THROUGH MONDAY NIGHT) ISSUED AT 348 AM CDT SAT JUL 14 2012 MAIN FORECAST CONCERNS ARE TWO FOLD. FIRST WITH PRECIP/QPF THIS WEEKEND...THEN WITH A BUILD UP OF HOT AND HUMID CONDITIONS AS WE ENTER NEXT WEEK. COL...OR MID LVL PRESSURE WEAKNESS BETWEEN HIGH PRESSURE SYSTEMS TO OUR SOUTHEAST AND NORTHWEST WILL DOMINATE THE WEATHER THIS WEEKEND. TROF AXIS TO REMAIN JUST N/W OF OUR FORECAST AREA...WHICH WILL KEEP US WITH A WARM/MOIST AND UNSTABLE FEED OF AIR AT MANY LEVELS OF THE ATMOSPHERE. SCT TO NUMEROUS SHOWERS WITH SCT THUNDERSTORMS WILL MAINLY BE DAYTIME DRIVEN...WITH ONLY WEAK STUFF LINGERING IN THE OVERNIGHT HOURS. STILL LOOKS AS THOUGH THE AXIS OF MOST PRECIP WILL BE OVER WESTERN KY AND ALSO FROM FAR SE MO UP THE OH RIVER VALLEY. DO NOT EXPECT THIS SYSTEM TO MAKE MUCH OF A DENT IN THE OVERALL DROUGHT...BUT MANY LOCATIONS IN OUR AREA WILL AT LEAST GET SHOWERS FROM TIME TO TIME THIS WEEKEND. GOOD NEWS IS THAT WITH ALL THE MOISTURE IN THE AIR...AND WEAK WINDS ALOFT...SEVERE STORM RISK WILL BE MINIMAL. THESE CONDITIONS MAY ALSO LEAD TO SOME LOCALLY HEAVY RAINFALL IN SCT LOCATIONS...BUT AGAIN...NOT EVERYWHERE...AND OFF AND ON IN NATURE. SE U.S. MID LVL HIGH STILL LOOKS ON TRACK TO BULGE BACK TO THE NW AS WE HEAD INTO EARLY NEXT WEEK. NOT GOOD NEWS FOR DROUGHT STRICKEN AREAS LIKE US. IN FACT...PRECIP CHANCES WILL WANE SIGNIFICANTLY EARLY NEXT WEEK AND MAX TEMPS WILL LIKELY SHOOT BACK INTO THE MID 90S...WITH UNCOMFORTABLE HUMIDITY THIS TIME AROUND. AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 RANGE WOULD NOT BE SURPRISING MON. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 348 AM CDT SAT JUL 14 2012 WITH RESPECT TO POPS/WEATHER...THE EXTENDED PERIOD STILL REMAINS MURKY /A.K.A...LOW CONFIDENCE/ AS TO THE TIMING AND COVERAGE OF CONVECTION AS THE MEAN RIDGE AXIS BUILDS IN JUST TO THE WEST OF THE WFO PAH FORECAST AREA. GIVEN THE SURFACE FLOW FROM THE SOUTH AND SOUTHWEST AND THE PROXIMITY TO THE NORTHWEST FLOW ALONG THE BASE OF THE WESTERLIES MOVING DOWN FROM THE UPPER MIDWEST/MISSISSIPPI VALLEY REGION...THERE MAY BE AN INTERMIX BETWEEN DIURNAL AND SUB-SYNOPTIC TO MESOSCALE FORCING ALONG THE EASTERN LIMB OF THE RIDGE CENTER. ANY VARIATION IN THE TIMING OF MINOR SHORTWAVES MOVING SOUTHEAST THROUGH THE AREA...MAY TURN THE RAIN FORECAST ON ITS HEAD...OR AT LEAST OUT OF PHASE AS MUCH AS 180 DEGREES. IN THE ABSENCE OF ANY MEANINGFUL CONVECTION AND CLOUD COVER...INSOLATION AND GRADUAL INCREASE IN THICKNESSES SHOULD YIELD TEMPERATURES BACK INTO THE LOWER AND MIDDLE 90S NEXT WEEK. UNFORTUNATELY...THE ONLY THING THAT WILL KEEP TEMPERATURES FROM MOVING BACK TO THE 100 DEGREE MARK WILL BE THE PERSISTENT SOUTHERLY FETCH OF UPPER 60/LOWER 70 DEW POINTS AND A SLIGHTLY MORE MORE MOIST BOUNDARY LAYER UNDER THE SUBSIDENCE FROM THE RIDGE. HEAT INDEX VALUES WILL LIKELY BE A GREATER CONCERN THROUGH THE PERIOD. THE MOST CONSISTENT AREA OF SEEING AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE WILL BE SOUTHEAST MISSOURI /WEST OF THE MISSISSIPPI RIVER/. SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY MAY 100+ HEAT INDEX VALUES TUESDAY THROUGH THURSDAY...WITH SOME MODERATION LATE NEXT WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 617 AM CDT SAT JUL 14 2012 WITH THE 12Z ISSUANCE...ADDED INTERMITTENT MVFR CLOUD BASES AND CEILINGS DURING ANTICIPATED PERIODS OF SHOWER ACTIVITY OVER TAF SITES. MIDDLE LEVEL CLOUDS...GENERALLY BETWEEN 10KFT AND 20KFT..WERE ALSO ADDED AS THE DOMINANT CEILINGS FOR THE ENTIRE FORECAST PERIOD. WITH THE EXCEPTION OF KCGI AFTER 08Z SUNDAY...KEPT THE REMAINING TAF SITES WITHIN VFR VISIBILITIES DURING THE LAST SIX HOURS OF THE FORECAST PERIOD. DEPENDING ON THE EFFICIENCY/INTENSITY OF RAIN...THERE MAY BE BRIEF VISIBILITY INTRUSIONS INTO THE MVFR LEVELS TODAY OR TONIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...MEFFERT SHORT TERM...MEFFERT LONG TERM....SMITH AVIATION...SMITH
Hazardous weather outlook, Jul 14, 5:10 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 510 AM CDT SAT JUL 14 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 510 AM CDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE FROM SOUTHEAST TO NORTHWEST OVER MUCH OF THE QUAD STATE REGION TODAY. SEVERE STORMS ARE NOT ANTICIPATED. HOWEVER...DEADLY LIGHTNING AND LOCALLY HEAVY RAINFALL IN SLOW MOVING STORMS WILL BE THE MAIN CONCERNS. THE HIGHEST RAIN CHANCES WILL BE SOUTHEAST OF A POPLAR BLUFF MISSOURI TO CAPE GIRARDEAU MISSOURI TO MOUNT CARMEL ILLINOIS LINE. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD WANE WITH THE LOSS OF DAYLIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON HEAT INDEX VALUES WILL LIKELY JUMP UP INTO THE 100 TO 105 EACH AFTERNOON...ESPECIALLY ALONG AND NORTHWEST OF THE OHIO RIVER. IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST OFF AN ON THROUGH THE PERIOD. HOWEVER...THE PROBABILITY OF SEVERE STORMS WILL REMAIN LOW. THE PRIMARY HAZARDS FOR ANY THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL AND DEADLY LIGHTNING. VERY ISOLATED DAMAGING WIND GUTS AND HAIL CANNOT BE RULED OUT WITH A FEW OF THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY. HOWEVER...PLEASE REMEMBER TO RELAY ANY FLOODING OR HEAVY RAIN REPORTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:40 PM CDT | Areal Flood Advisory | PAH | Daviess, Henderson, Hopkins, McLean, Webster | 2 hr |
| Jul 14, 2:45 PM CDT | Areal Flood Advisory | PAH | Daviess | 94 min |
Nearby
Flash Flood Warnings in Kentucky, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.